ABIM Exam Review Practice Question of the Week: 68-year-old male nursing home resident smelling of urine
This week’s sample ABIM Exam Review Question comes directly from the Knowmedge QVault which covers topics listed on the ABIM Board Exam blueprint
68-year-old male nursing home resident presents to your office for a follow-up visit. The patient has history of hypertension, dyslipidemia, and iron deficiency anemia. His current medications include amlodipine, simvastatin and ferrous sulfate. The patient says that he has been doing well but feels very depressed because his brother recently passed away. He denies suicidal thoughts at this time but says that he has a lack of interest in hobbies for which he was previously enthusiastic. He also has decreased energy level, decreased appetite, decreased concentration and is experiencing hypersomnia. You decide to start the patient on amitriptyline. A few weeks later, the nursing home nurse says that his depression is better but starts to smell of urine. Which of the following explains the incontinence and mechanism of incontinence in this patient?
A. Urge incontinence from decreased detrusor activity B. Overflow incontinence from decreased detrusor activity C. Overflow incontinence from prostate hyperplasia D. Stress incontinence from decreased sphincter tone E. Urge incontinence from increased detrusor activity
ABIM Exam Review Question Explanation
Incontinence can be broken down into urge, stress, and overflow.
● Urge incontinence is having the “urge” to urinate but without achieving full evacuation of the bladder which leads to leakage. This is due to detrusor over-activity and the mainstay of treatment is either anti-cholinergics or tricyclic antidepressants.
● Stress incontinence is a result of decreased sphincter tone; coughing and sneezing can cause individual to urinate. Treatment for this is strengthening the pelvic muscles through Kegel exercises or estrogen cream or surgery.
● Overflow incontinence can be from urinary obstruction from conditions such as BPH or from decreased detrusor activity. Decreased detrusor activity can occur from diabetic neuropathy or neurological conditions.
This patient starts to have incontinence after being started on amitriptyline. This is a medication that is in the class of medications called tricyclic antidepressants (TCAs). TCAs have anti-cholinergic effects as well. As a result, the patient has decreased detrusor activity that is causing him to have overflow incontinence. This makes Choice B (Overflow incontinence from decreased detrusor activity) the correct answer. Treatment for overflow incontinence is to address the underlying cause. As diabetic neuropathy or BPH may be involved, treatment will entail addressing these conditions. If the patient is on a TCA, this medication should be discontinued.
You can see all the previous ABIM Exam Review Questions of the Week at the Knowmedge Blog. You can also find additional topics and questions directly from the Knowmedge Internal Medicine ABIM Board Exam Review Questions QVault.